Illinois, 2020

Hail in Illinois, March 26, 2020

March 26, 2020 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm occurred. The storm occurred near a warm front that extended eastward from a low pressure center over western Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred. The storm occurred near a warm front that extended eastward from a low pressure center over western Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 26, 5:57 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Mar 26, 5:57 AM CST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
657 AM CDT Thu Mar 26 2020

.UPDATE...
Issued at 657 AM CDT Thu Mar 26 2020

Revised aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 350 AM CDT Thu Mar 26 2020

The potential for showers and thunderstorms starting late tonight
and increasing into Saturday, including associated severe and
flooding potential, highlights the primary focus during the near
term. Forecast confidence is generally above average with good
model agreement, but some finer scale details still need some fine
tuning.

Through today and much of tonight, mainly dry weather is expected
as a mid level ridge builds into the region. However, there is
one potential wrinkle in the forecast today, in the form of a low
pressure center forecast to scoot east from the Kansas City area
early this morning across Missouri into the St. Louis area by late
afternoon. Warm advection processes ahead of this approaching low
may result in the development of isolated showers across the far
northern reaches of southeast Missouri, southern Illinois, and
southwest Indiana from late morning through mid afternoon. No
impacts are expected, other than the potential for a brief passing
shower. Temperatures should warm significantly today, with highs
ranging from the middle 70s with more cloud cover north to near 80
degrees with more sunshine south.

An upper level low over southern California this evening is
forecast to pivot northeast across the Plains through late week,
reaching the western Great Lakes by 12Z Sunday. At the surface, a
quasi-stationary boundary draped across our norther tier of
counties along I-64 will finally lift to the north as a warm
front Friday night in response to an approaching surface low from
the Plains. As the low shifts northeast towards Lake Michigan by
12Z Sunday, a cold front trailing from the low will swing through
the immediate forecast area Saturday evening.

All of this results in an increasing chance of showers and
thunderstorms through Saturday. Through early Saturday, the bulk
of the scattered shower and isolated thunderstorm coverage should
be across the northern half of the area in close proximity to the
wavering frontal boundary. The best chance for showers and storms
locally should be focused from Saturday afternoon into the
evening with the approach and passage of the cold front.

The potential for flash flooding continues to look relatively low
at this point. In fact, forecast storm total rainfall ranges from
around one half inch across most of the area up to as much as
three quarters of an inch to an inch across northern sections of
southern Illinois and southwest Indiana along I-64. This would
likely result in only localized water issues, mainly where
rainfall rates are high enough to result in flooding of low lying
and poor drainage areas.

We're also keeping an eye on the potential for strong to severe
thunderstorms, especially by Saturday afternoon and evening, when
SPC has our area in a marginal risk for severe weather. Despite
plenty of bulk shear for storm organization, the vertically
stacked nature of the surface and upper lows by Saturday night,
near unidirectional southwesterly wind profile, and marginal
surface based instability on the order of 500-1000 J/kg may limit
the overall scope and intensity of any severe weather. The
primary concern may end up being damaging winds given the strong
atmospheric wind profiles. Will continue to monitor changes and
adjust as needed.

.LONG TERM...(Sunday through Wednesday)
Issued at 350 AM CDT Thu Mar 26 2020

Sunday will bring dry weather and mostly sunny skies to the Quad
State region. The low pressure center responsible for the previous
storm system moves to the Great Lakes. Between this low and high
pressure in the southern Plains there will be breezy westerly winds
with the highest gusts around 25-30 mph along the I-64 corridor. As
the low continues towards New England, winds will become much
lighter overnight.

The primary focus in the long term forecast is the storm system
arriving Monday night. The upper level low emerges from the Four
Corners region Monday. Gulf moisture will be pulled northward by the
southerly flow ahead of the low. Cloud cover will increase through
the day and evening on Monday for the Quad State. Rainfall will
reach Southeast Missouri Monday evening and then spread through the
rest of the area overnight. QPF values have shifted slightly upwards
compared to the previous run. The highest precip totals are still
the southern row of counties at around an inch of rain with rainfall
struggling to reach a half inch around the I-64 corridor. Continuing
to leave thunder out of the forecast as models are currently
tracking the surface low across Arkansas and Tennessee which would
keep most thunder to the south of our area. Some wrap-around precip
is possible with northeasterly flow Tuesday night and northerly flow
Wednesday, with the ECMWF slower moving the system eastward and
ending the rain.

High temperatures will be in the low to mid 60s to end the weekend,
and will drop towards the upper 50s by midweek. Low temperatures
will be mostly near 40 to the low 40s in the long term except for
warmer lows Monday night with the arrival of Gulf moisture and rain.
Average temperatures for this time of year are highs in the lower
60s and lows near 40.

&&

.AVIATION...
Issued at 657 AM CDT Thu Mar 26 2020

VFR conditions will prevail through much of the period. Patchy
dense fog over western portions of southeast Missouri should burn
off by mid morning. An isolated shower cannot be ruled near KMVN
late this morning and early this afternoon as a weak warm front
lifts through. Southerly winds will increase through the morning,
reaching 15 knots sustained this afternoon with occasional gusts
of 20 to 25 knots. The front will drop back south into northern
portions of the area late tonight, bringing a wind shift to the
north along with the potential for showers and MVFR ceilings and
visibilities.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...ATL
AVIATION...RJP
Hazardous weather outlook, Mar 26, 3:08 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
408 AM CDT Thu Mar 26 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
408 AM CDT Thu Mar 26 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Strong southerly winds will increase to around 15 mph this
afternoon, with some gusts pushing 30 mph.

Isolated thunderstorms are possible late tonight across the
northern half of the Quad State region. Should thunderstorms
develop, lightning would be the primary concern.

Refer to the river flood warnings and statements for the latest
details on continued river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances gradually increase from the north and west
Friday and Friday night, with the best chances arriving across the
entire region Saturday afternoon and evening. Locally heavy rain
and lightning appear to be the primary storm associated hazards
during this time frame. A few strong to severe storms cannot be
ruled out by Saturday afternoon and evening, with damaging winds
the primary concern.

Refer to the river flood warnings and statements for the latest
details on continued river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

RJP

In the hours before

Special weather statement, Mar 26, 10:56 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
1156 AM CDT Thu Mar 26 2020

ILZ075-076-082-261730-
Hamilton IL-Jefferson IL-Wayne IL-
1156 AM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...SOUTHEASTERN
JEFFERSON AND NORTHERN HAMILTON COUNTIES UNTIL 1230 PM CDT...

At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Mount Vernon, moving east at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ina, Dahlgren, Bonnie, Belle Rive and Belle Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3810 8837 3814 8891 3828 8891 3836 8837
TIME...MOT...LOC 1655Z 264DEG 47KT 3819 8883

SP
Special weather statement, Mar 26, 11:58 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
1258 PM CDT Thu Mar 26 2020

ILZ077-078-INZ081-261845-
Edwards IL-Wabash IL-Gibson IN-
1258 PM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR WABASH...EAST CENTRAL EDWARDS AND
CENTRAL GIBSON COUNTIES UNTIL 145 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albion, moving east at 65 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Princeton, Mount Carmel, Albion, Patoka, Allendale, Francisco,
Bellmont, Hazleton, Decker, Bone Gap, Keensburg and Browns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3850 8766 3847 8775 3846 8776 3845 8773
      3842 8774 3843 8766 3846 8766 3845 8760
      3850 8758 3849 8754 3852 8753 3849 8750
      3853 8747 3847 8746 3843 8741 3833 8741
      3835 8803 3848 8803 3854 8766
TIME...MOT...LOC 1758Z 263DEG 57KT 3841 8794

SP

The radar

The Evansville,IN radar (KVWX), 18 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wabash

When
March 26, 12:13 PM CST
Where
Wabash County, Mt Carmel
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -87.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875731.